Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

What does gamma GT in a blood test mean and is it caused due to regular alcohol intake with paracetamol and codeine?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5466 Questions
Question
I just had a blood test for insurance my gamma gt was 700 what is the damage to my liver. I drink regularly and was taking a lot of paracetamol and codeine which I have now stopped I have also reduced alcohol intake will this help
Posted Sat, 11 Jan 2014 in Digestion and Bowels
 
 
Answered by Dr. Grzegorz Stanko 40 minutes later
Brief Answer: Yes, this will help. Detailed Answer: Hello! Thank you for the query. Ggt is a liver cells enzyme which gets elevated when some part of liver gets injured (not all liver needs to be harmed to make ggt elevated). It can get elevated if you have been drinking along with paracetamol intake. Luckily liver has a great ability to regenerate. So if you stop drinking liver shoud get back to normal ( if it is not liver cirhosis). Elevated ggt can also indicate liver viral infection. If you have been recently to a hospital and have had some injections, HBV and HCV infection should be ruled out. Next liver test should be done for about one month. Hope this will help. Feel free to ask further questions. Regards Do I need to stop drinking or can I just reduce alcohol and it will it go down Also how do I know if its cirrhosis. I am not symptomatic, as in no jaundice , dark urine ect and generally feel well
Above answer was peer-reviewed by
 
 
 
Answered by Dr. Grzegorz Stanko 2 hours later
Brief Answer: You shoul stop drinking. Detailed Answer: You should definitely stop drinking. This is the most important thing if you want your liver to get back to normal. Cirhosis can be diagnosed with ultrasound and biopsy (if required). It can give no symptoms for a long time. Regards
Above answer was peer-reviewed by
 
Follow-up: What does gamma GT in a blood test mean and is it caused due to regular alcohol intake with paracetamol and codeine? 20 hours later
Is a Gamma gt of 700 mean liver failure
 
 
Answered by Dr. Grzegorz Stanko 2 hours later
Brief Answer: . Detailed Answer: No,it just indicates that some part of liver cells were destroyed. But liver function seems to be fine. How are your other liver tests?
Above answer was peer-reviewed by
 
Follow-up: What does gamma GT in a blood test mean and is it caused due to regular alcohol intake with paracetamol and codeine? 13 minutes later
I haven't had any other liver function tests done only triglycerides which were elevated 4.4. What do you think the problem is should I have follow up tests will these cells repair now that I have ceased taking paracetamol but continue to drink
 
 
Answered by Dr. Grzegorz Stanko 3 hours later
Brief Answer: . Detailed Answer: Other liver tests should be done if you have any symptoms like dark urine, yellow skin, white stool, skin itching, abdominal pain, bleedings from nose or easy bruising. Alcohol has to be stopped. Otherwise it wont regenerate. Regards.
Above answer was peer-reviewed by
 
Follow-up: What does gamma GT in a blood test mean and is it caused due to regular alcohol intake with paracetamol and codeine? 10 hours later
Won't it regenerate if I just cot down? I have stopped panadol and codeine tabs this will help it regenerate won't it
Follow-up: What does gamma GT in a blood test mean and is it caused due to regular alcohol intake with paracetamol and codeine? 7 minutes later
I have stopped panadol and codeine tabs this will help it regenerate won't it
 
 
Answered by Dr. Grzegorz Stanko 8 hours later
Brief Answer: . Detailed Answer: Unfortunatelly alcohol is the most destructive factor from all mentioned by you. You can take panadol and codeine for years without liver destruction. But you can not drink alcohol without liver problems. Alcohol in high dosage is nothing more than a poison. So if you want to heal your liver, you should cut the alcohol.
Above answer was peer-reviewed by
 
Follow-up: What does gamma GT in a blood test mean and is it caused due to regular alcohol intake with paracetamol and codeine? 20 minutes later
Since I stoped the codeine and panadol I've developed soreness under my right ribs loss of appetite and nausea is this normal
 
 
Answered by Dr. Grzegorz Stanko 2 hours later
Brief Answer: . Detailed Answer: Yes, you should cut alcohol right down. If you want to regenerate your liver, you should be free from alcohol for at least a month. Your abdominal pain and loss of apetite can indicate chronic pancreas inflammation. It is possible if you have been drinking for quite long time. Other liver tests,pancreas tests and abdominal ultrasound should be done.
Above answer was peer-reviewed by
 
Follow-up: What does gamma GT in a blood test mean and is it caused due to regular alcohol intake with paracetamol and codeine? 6 minutes later
Ok thanks so it's not from stoping the codiene which I've been taking 8 a day from10 years with the alcohol
 
 
Answered by Dr. Grzegorz Stanko 7 minutes later
Brief Answer: . Detailed Answer: Well, it can be as you are for sure addicted to both codeine and alcohol. Your problem is quite complicated and proper diagnostics is necessary. I suggest you to do not quit both together. I would start from quitting alcohol and gradual decreasing the dosage of codeine. Liver and pancreas condition needs to be checked.
Above answer was peer-reviewed by
 
Follow-up: What does gamma GT in a blood test mean and is it caused due to regular alcohol intake with paracetamol and codeine? 18 minutes later
Ok I will thank you for all your advise
 
 
Answered by Dr. Grzegorz Stanko 23 minutes later
Brief Answer: . Detailed Answer: You are welcome.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor